The use of thiouracil in the treatment of hyperthyroidism has become widespread. It therefore seems timely to point out that the drug is not completely free from harmful effects. Notable among the complications occurring during the course of thiouracil therapy is agranulocytosis. This may have its onset without any warning and end fatally. Himsworth1 reported 1 fatal case of agranulocytosis occurring during thiouracil treatment. Details, however, are lacking in this case as to the total dosage and duration of treatment. Astwood2 reported another fatal case of agranulocytosis. His patient was a man aged 37 with a classic picture of hyperthyroidism. He had received 0.2 Gm. of thiouracil five times a day for twenty-seven days and then 0.4 Gm. five times a day for six days. On the thirty-fifth day he was discharged from the hospital only to be readmitted two days later
Ferrer MI, Spain DM, Cathcart RT. FATAL AGRANULOCYTOSIS RESULTING FROM THIOURACIL. JAMA. 1945;127(11):646–647. doi:10.1001/jama.1945.92860110002007a
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: